Juvederm Puffiness on Nasolabial Fold

I had Juvederm ultra applied on my nasolabial folds. It seems the doctor injected too much (1 syringe), after 2 months I still feel the product under my skin and the visible puffiness. I have the opposite effect now, fist I had the deep wrinkle now after the injection the skin is raised....Is this effect normal? Will this puffiness go away after 1 year?

Doctor Answers 18

Swelling after Juvederm Injection

Hello and thank you for the question.

Given that you are 2 months out from your injection and have persistent fullness in the naso-labial fold region, you are well outside of the timeline for the acute swelling period which typically lasts a few days (possibly longer in the peri-orbital area). Subsequently, you would be well served to undergo treatment with hyaluronidase which will break down the hyaluronic acid.  If you choose not to do that, the swelling will in all likelihood reside with time. Massaging, as some of my colleagues have suggested, is a useful way to speed up the process by mechanical breakdown.  Keep in mind that repeated injections with fillers such as hyaluronic acids will have a neo-collagenization effect and may produce persistent and permanent volumization. 

Kindest Regards,

Glenn Vallecillos, MD, FACS


Beverly Hills Plastic Surgeon
4.9 out of 5 stars 29 reviews

What to Do About Excessive Fullness after Juvederm.

Your photo seems to show fullness on either side of the nasolabial fold following your injection of Juvederm.

A full face frontal view would be useful in comparing both sides for symmetry and to determine more precisely where the Juvederm was injected. 

Depending on your goals and expectations, you may want to inject additional Juvederm deep to the nasolabial crease, or have the fullness reduced by injection of a medication that dissolves the Juvederm.

I suggest that you consult with your plastic surgeon about your concerns and expectations so that a full discussion of your treatment options can be explained.

Fredrick A. Valauri, MD
New York Plastic Surgeon

Puffiness after Juvederm

Juvederm takes approximately 6 months to 1 year to dissolve.  If you wait several months, the puffiness will likely resolve.  If you wish to resolve the puffiness sooner, hyaluronidase is a product that can be used to dissolve some of the injected Juvederm.  Small volumes of hyaluronidase administered at weekly intervals would be suggested, until the swelling has resolved to your satisfaction.

Bryan K. Chen, MD
San Diego Dermatologist
5.0 out of 5 stars 5 reviews

Juvederm works well for nasolabial folds

Unfortunately Juvederm injections are very technique dependent. It seems that your injections were placed too superficial and too medial. You can either wait the year for it to go away or have Vitrase injected and it will dissolve in a few days. 

 

 

Puffy after Juvederm

This happens if there is too much product or it's too superficial. I recommend massage to break up the product or hyaluronidase injection.

Gary Goldenberg, MD
New York Dermatologist

Juvederm in the nasolabial folds

It appears by your photographs that you do have some excessive Juvederm or swelling in the area above the nasolabial folds. You are two months into the post operative phase and this should get better with time. Juvederm takes anywhere from six months to twelve months to dissipate. If you do not find any Improvement in the near future then hyaluronidase injections to the area treated will help this process along. It is important when injecting Juvederm that it is placed properly into the area needed. Yours appears to possibly be higher on the nasolabial fold then necessary and actually accentuates the fold. While I have not had the need to use hyaluronidase in my practice I have spoken to many other physicians who state that it is very helpful in breaking down the hyaluronic acid in Juvederm. I would return to your physician and discuss your concerns and possible treatment options. If you decide to not do anything you should still see improvement over time. Best regards!

Michael Elam, MD
Orange County Facial Plastic Surgeon
5.0 out of 5 stars 194 reviews

Nasolabial Fold Puffiness after Juvederm

As long as you have no problems in addition to the fullness after the Juvederm injections, the puffiness is probably secondary to the quantity put in the nasolabial folds. Hyaluronidase, which will dissolve some of the Juvederm, can be injected  improve your appearance.

Richard W. Fleming, MD
Beverly Hills Facial Plastic Surgeon
4.9 out of 5 stars 35 reviews

Complications From Facial Fillers

If you feel that you have extra fullness from the injections, this will eventually resolve on its own. However, if you are bothered by it and want it removed, there is an antidote which can be injected to dissolve the Juvederm.   Only you and your dermatologist can make this decision together. Most of the time the puffiness will simply even out and generally subsides within 3 months. I would advise that it's best for you to go back to your dermatologist and to show the doctor your area of concern. As long as the treated area isn't painful, red, or hot to the touch-- you are probably O.K. & will see the fullness subside soon.

David Colbert, MD
New York Dermatologic Surgeon
2.0 out of 5 stars 1 review

Puffiness from Juvederm

Yes, it appears that you have too much filler placed in a localized areas.  Treating nasolabial folds involves injecting under the fold but all into the cheek to help left the skin.  In your case, it appears to too much was injected just in the fold.  There is a medication which can be injected to melt away the Juvederm if that fulling that you have bothers you.  Alternatively, Juvederm is naturally metabolized over about 9 months to a year.

 

Good Luck.

David Shafer, MD
New York Plastic Surgeon
4.9 out of 5 stars 72 reviews

Puffiness after juvederm

Juvederm will attract water as it breaks down.This may contribute to the swelling. Also, the product probably needed to be massaged a bit to flatten it out. At this point hyaluronidase can be used to dissolve it.

Steven Wallach, MD
New York Plastic Surgeon
4.1 out of 5 stars 23 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.